Open Access
Translator Disclaimer
November 2016 Brownian occupation measures, compactness and large deviations
Chiranjib Mukherjee, S. R. S. Varadhan
Ann. Probab. 44(6): 3934-3964 (November 2016). DOI: 10.1214/15-AOP1065


In proving large deviation estimates, the lower bound for open sets and upper bound for compact sets are essentially local estimates. On the other hand, the upper bound for closed sets is global and compactness of space or an exponential tightness estimate is needed to establish it. In dealing with the occupation measure $L_{t}(A)=\frac{1}{t}\int_{0}^{t}{\mathbf{1}}_{A}(W_{s})\,\mathrm{d}s$ of the $d$-dimensional Brownian motion, which is not positive recurrent, there is no possibility of exponential tightness. The space of probability distributions $\mathcal{M}_{1}(\mathbb{R}^{d})$ can be compactified by replacing the usual topology of weak convergence by the vague toplogy, where the space is treated as the dual of continuous functions with compact support. This is essentially the one point compactification of $R^{d}$ by adding a point at $\infty$ that results in the compactification of $\mathcal{M}_{1}(\mathbb{R}^{d})$ by allowing some mass to escape to the point at $\infty$. If one were to use only test functions that are continuous and vanish at $\infty$, then the compactification results in the space of sub-probability distributions $\mathcal{M}_{\le1}(\mathbb{R}^{d})$ by ignoring the mass at $\infty$.

The main drawback of this compactification is that it ignores the underlying translation invariance. More explicitly, we may be interested in the space of equivalence classes of orbits $\tilde{\mathcal{M}}_{1}=\tilde{\mathcal{M}}_{1}(\mathbb{R}^{d})$ under the action of the translation group $\mathbb{R}^{d}$ on $\mathcal{M}_{1}(\mathbb{R}^{d})$. There are problems for which it is natural to compactify this space of orbits. We will provide such a compactification, prove a large deviation principle there and give an application to a relevant problem.


Download Citation

Chiranjib Mukherjee. S. R. S. Varadhan. "Brownian occupation measures, compactness and large deviations." Ann. Probab. 44 (6) 3934 - 3964, November 2016.


Received: 1 April 2014; Revised: 1 September 2015; Published: November 2016
First available in Project Euclid: 14 November 2016

zbMATH: 1364.60037
MathSciNet: MR3572328
Digital Object Identifier: 10.1214/15-AOP1065

Primary: 60J35 , 60J65
Secondary: 60F10

Keywords: compactification , large deviations , occupation measures , Polaron problem

Rights: Copyright © 2016 Institute of Mathematical Statistics


Vol.44 • No. 6 • November 2016
Back to Top